The following drugs and chemicals are proven to cause neuropathy and should be avoided by CMT patients unless no alternative exists.

1. Drugs used in the treatment of cancer: Vincristine/vinblastine Cis-platinum/carbo-platinum Taxol, Suramin Misomidazole

2. Drugs used to treat infections (including tuberculosis) Isoniazid, Ethionamide, Metrinidazole (Flagyl - for trichomonas infection, commonly used in medicine for vaginal bacterial infections and yeast infections or topically for acne and orally as an antibiotic by some dentists and doctors.) Nitrofurantoin (Furadantin, Macrobid, Macrodantin) - urinary tract infections - alert doctor Chloramphenicol ddC, ddI* (used in the treatment of HIV infection)

3. Drugs used in cardiac conditions Amiodarone Perhexiline (Pexid)

4. Other drugs and chemicals Alcohol Glues and solvents* (often used recreationally) Dapsone (used in leprosy, AIDS and some skin diseases) Disulfiram (Anabuse) - (used by alcoholics) Gold (used to treat rheumatoid arthritis) Pyridoxine or vitamin B6, Thalidomide* (used in AIDS patients) Phenytoin* (used in treatment of epilepsy) *new to the list

For many other drugs and chemicals, it has been suggested that there may be toxic effects on peripheral nerves. However, there is no good evidence that they can cause neuropathy in humans or that they can exacerbate neuropathy in CMT patients. These include adriamycin (used in cancer treatment), lithium (used in psychiatric illness and occasionally in headache), nitrous oxide (used as an anesthetic), penicillamine (used in rheumatoid arthritis) and many others. It is prudent for a CMT patient to avoid these drugs whenever possible. You should ask your pharmacist to look up any drug that is prescribed for you to see if there may be toxic effects on nerves. There are almost always alternatives. Gareth J. Parry, Neurologist, Auckland Hospital, Professor of Neurology, University of Minnesota

Linda here: In a followup article on drug types that can cause weakness in CMT patients, Dr. Parry mentioned Lipitor, which so many people take for cholesterol problems, as being one of the drugs that can cause muscle damage, althougjh the effect is not on the nerve itself. Amitriptyline is also another drug that can cause fatigue by acting on the central nervous system. It really pays to do your homework when it comes to drugs. So many of us have adverse reactions to drugs that people who don't have CMT can take easily. Your doctor should be looking them up for you before he prescribes them. Don't be afraid to ask. It's your money and your body!

Source: CMTNEWS at lindacrabtree.com